Florida, 2003Funnel Cloud in Florida, August 20, 2003
August 20, 2003 · NWS MFL · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 20, 2:30 AM EST, 6 hours earlier.
Area forecast discussion, Aug 20, 2:30 AM EST, 6 hours before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
330 AM EDT WED AUG 20 2003
.TODAY THROUGH THURSDAY NIGHT...
LATEST SFC ANALYSIS SHOWS PRESENCE OF A VERY SUBTLE SURFACE TROUGH
ACROSS CWA PERHAPS A RESULT OF THE NORTHERN EXTENT OF TROPICAL WAVE
WEST OF CUBA SPLITTING UP AS THE WAVE MOVED ACROSS THE STRAITS. THIS
HAS COMBINED WITH UPR LVL DIVERGENCE RESULTING FROM FLOW AROUND UPR
LOW WEST OF CUBA AND MID LVL RIDGE TO THE NE OF THE CWA TO PRODUCE
CONVECTION ACROSS THE SE ATL WATERS EARLIER THIS MORNING. LATEST GPS
WATER VAPOR RETRIEVALS CONTINUE TO SHOW PWAT HOVERING AROUND 2
INCHES FROM EYW TO OKE ACROSS THE CWA. SO THIS MEANS THAT FOR TODAY
WE SHOULD HAVE THE NORMAL DIURNAL CONVECTION ENHANCED FURTHER BY THE
AFOREMENTIONED FEATURES. HAVING SAID THAT...HAVE DECIDED TO GO WITH
ABOVE NORMAL POPS MEANING 50 PERCENT EAST COAST AND WEST COAST AND
60 PERCENT INLAND. WITH LOW AND UPR LVL RIDGE TO OUR NE STEERING
FLOW SHOULD BE SE AT LESS THAN 10 KNOTS SO LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE. AFTER TODAY...WE SHOULD RETURN TO A MORE SUMMERTIME
PATTERN MEANING SE REGIME WITH LATE NIGHT MORNING SHOWERS/TSTMS EAST
COAST...SCATTERED AFTERNOON ACROSS INLAND AREAS OF THE SE COAST...
AND NUMEROUS SHWRS/TSMTS DURING THE AFTERNOON AND EARLY EVENING
ACROSS THE INTERIOR AND WEST COAST THROUGH THU NIGHT AS PWAT VALUES
REMAIN BETWEEN 1.8 AND 2 INCHES.
.FRIDAY THROUGH TUESDAY...
LOW LVL EASTERLY FLOW TO CONTINUE THROUGH THE EXTENDED WITH GFS
DIGGING AN UPR LVL TROUGH ALONG EAST COAST BY WEEKEND...BRINGING THE
RIDGE BACK BY EARLY IN THE WEEK AS TROPICAL WAVE CURRENTLY ACROSS
THE LESSER ANTILLES MOVES SOUTH OF THE AREA BY THAT TIME. GIVEN THE
YO-YO EFFECT IN THE MODEL WITH THE TIMING OF THESE FEATURES WILL LET
CURRENT FORECAST TRENDS UNTOUCHED.
.MARINE...
WINDS WILL REMAIN AT 10 KNOT OR LESS THROUGH FORECAST PERIOD SO NO
HIGHLIGHTS.
.FIRE WEATHER WILL HAVE NO HIGHLIGHTS.
PBI TB 089/077 089/077 089 5252323
FLL TB 088/078 088/079 089 5252323
MIA TB 089/077 089/078 089 5252323
APF TT 089/074 089/074 089 5253535=
MIA...NONE.
Hazardous weather outlook, Aug 20, 4:16 AM EST, 4 hours 14 minutes before
FLZ063-066>075-201500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
516 AM EDT WED AUG 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
THUNDERSTORMS WILL MOVE INTO THE SOUTHERN PENINSULA THIS MORNING AND
BECOME NUMEROUS OVER MOST OF SOUTH FLORIDA BY THE AFTERNOON. THE
MAIN THREATS WILL BE FREQUENT LIGHTNING...STRONG GUSTY WINDS TO 40
MPH AND LOCALLY HEAVY RAIN.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 20, 8:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0923 AM EDT WED AUG 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 3 E WEST PALM BEACH FL WATER SPOUT
08/20/03 PALM BEACH WATERSPOUT CAME ASHORE
NEAR WEST PALM BEACH AROUND
900 AM EMBEDDED IN A LINE
OF SHOWERS, THEN MOVED
THROUGH A CONSTRUCTION SITE
ON THE BEACH. BLEW AROUND
SOME TARPS TIED TO COCONUT
TREES AND DITURBED A PILE
OF SCRAP PLYWOOD. NO
FURTHER DAMAGE AND NO
INJURIES. WATERSPOUT ALSO
REPORTED BY THE TOWER AT
NEARBY PALM BEACH
INTERNATIONAL AIRPORT.
CHRISTENSENLocal storm report, Aug 20, 8:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0923 AM EDT WED AUG 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 3 E WEST PALM BEACH FL WATER SPOUT
08/20/03 PALM BEACH WATERSPOUT CAME ASHORE
NEAR WEST PALM BEACH AROUND
900 AM EMBEDDED IN A LINE
OF SHOWERS, THEN MOVED
THROUGH A CONSTRUCTION SITE
ON THE BEACH. BLEW AROUND
SOME TARPS TIED TO COCONUT
TREES AND DITURBED A PILE
OF SCRAP PLYWOOD. NO
FURTHER DAMAGE AND NO
INJURIES. WATERSPOUT ALSO
REPORTED BY THE TOWER AT
NEARBY PALM BEACH
INTERNATIONAL AIRPORT.
CHRISTENSENFunnel Cloud, Palm Beach
- When
- August 20, 8:30 AM EST
- Where
- Palm Beach County, West Palm Beach
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
A funnel cloud was seen over the Palm Beach Zoo at Dreher Park.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 20, 200318 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$328,000 · 1.75 in hail · 31 events
- Flash Flood in California, August 20, 20032 injured · $450,000 · 1 event
- Flash Flood in California, August 20, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$111,000 · 65 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 20, 2003$79,000 · 58 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, August 20, 2003$80,000 · 70 kt wind · 9 events
- Flash Flood in California, August 20, 2003$60,000 · 1 event
- Damaging Wind and Lightning Strikes in California, August 20, 2003$47,000 · 50 kt wind · 4 events
- Lightning Strike in Florida, August 20, 2003$50,000 · 1 event
- Damaging Wind in Florida, August 20, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Illinois, August 20, 2003$22,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368509.